Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 82, NWS Cheyenne, WY

June 20, 2008Box Butte County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2008, 7:17 PM MDT for Box Butte County, Sioux County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2008, 7:17 PM MDT (01:17 UTC)
Expired
Jun 20, 2008, 8:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Sioux County, NE

The radar

The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:22 PM MDTSevere Thunderstorm WatchSPC27 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:04 PM MDT, 6 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 1:04 PM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
104 PM MDT FRI JUN 20 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY.
MAIN FORECAST CONCERN FOR THIS EVENING WILL BE THE POTENTIAL FOR
SEVERE CONVECTION ACROSS THE AREA. ISOLATED THUNDERSTORM
DEVELOPMENT WAS ALREADY OCCURRING AT 19Z ALONG THE LARAMIE RANGE
AND BIG HORN MOUNTAINS IN WYOMING...AND THIS ACTIVITY IS EXPECTED
TO BECOME SCATTERED. INSTABILITY AND MOISTURE ALREADY PRESENT
SHOULD BE ENHANCED BY SHORT-WAVE ENERGY ALOFT WHICH WILL PROVIDE
ADDITIONAL LIFT AND SHEAR ACROSS THE AREA. BELIEVE THAT POTENTIAL
CONTINUES TO BE PRESENT FOR AT LEAST ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT. BASED ON THE BUFKIT SOUNDING HODOGRAPHS...CONVECTION
SHOULD REMAIN RELATIVELY SHALLOW...WITH ISOLATED SUPERCELL
DEVELOPMENT WHICH WILL LIKELY BE ASSOCIATED WITH ANY SEVERE HAIL
OR STRONG WINDS LATE THIS AFTERNOON AND EVENING.

SATURDAY THROUGH SUNDAY...THE WARMING TREND WILL CONTINUE AS THE
UPPER LEVEL RIDGE CONTINUES TO INCREASE OVER THE AREA. WITH MID-
LEVEL TEMPERATURES WARMING...THIS SHOULD LEAD TO DECREASED SEVERE
THUNDERSTORM POTENTIAL BUT WILL KEEP A SLIGHT CHANCE FOR ISOLATED
AFTERNOON THUNDERSTORM ACTIVITY EAST OF THE LARAMIE RANGE.
AREAS EAST OF THE SOUTHERN PORTION OF THE LARAMIE RANGE WILL
LIKELY REMAIN CONVECTION FREE DURING THESE PERIODS...AS COUNTIES
ACROSS THE NORTHERN PORTION OF THE FORECAST AREA WILL BE SLIGHTLY
CLOSER TO THE UPPER ENERGY ROTATING AROUND THE TOP OF THE RIDGE.

.LONG TERM...MONDAY THROUGH FRIDAY...
JUST SUBTLE CHANGES EXPECTED IN THE OVERALL PATTERN ACROSS THE
REGION NEXT WEEK WITH UPPER RIDGE AXIS MAINTAINING OVER THE CENTRAL
AND SOUTHERN ROCKIES WITH JUST SOME FLUCTUATIONS IN STRENGTH.  THE
BETTER CHANCES FOR MAINLY LATE DAY CONVECTION LOOK TO SHIFT
NORTHWARD AS UPPER SYSTEMS TRACK FURTHER TOWARD THE NORTH BUT STILL
SOME LOW POPS LOOK FINE MAINLY FOR THE NRN CWA MOST DAYS.  TEMPS
SHOULD WARM A BIT BY MIDWEEK AS UPPER HIGH STRENGTHENS A LITTLE...
OTHERWISE NO BIG CHANGES IN TYPICAL SUMMER PATTERN.

&&

.AVIATION...
SCATTERED SHOWERS THUNDERSTORMS WILL BE PRESENT ACROSS THE AREA
THROUGH THE AFTERNOON AND EVENING HOURS. SOME THUNDERSTORMS WILL
BE STRONG AND CREATE MVFR CEILINGS AND VISIBILITIES. ISOLATED MVFR
CEILINGS AND VISIBILITIES WILL DEVELOP AFTER MIDNIGHT ALONG THE
SOUTHERN LARAMIE RANGE...INCLUDING KCYS...BUT LOW STRATUS AND
PATCHY FOG WILL LIKELY LIFT TO VFR AGAIN AROUND SUNRISE AS FLOW
TURNS SOUTHWEST. LOCALIZED MOUNTAIN OBSCURATION WILL BE POSSIBLE
OVERNIGHT WITH THE LOW STRATUS PRESENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SJC
LONG TERM....RE
Hazardous weather outlook, Jun 20, 3:35 PM MDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
335 PM MDT FRI JUN 20 2008

NEZ001>003-019>021-054-055-WYZ059>070-212145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
335 PM MDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL COUNTIES OF
SOUTHEAST WYOMING...EXCEPT CARBON AND ALBANY COUNTIES THROUGH 900 PM
MDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL COUNTIES OF THE
WESTERN NEBRASKA PANHANDLE THROUGH 900 PM MDT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING
MAINLY ALONG AND EAST OF THE LARAMIE RANGE. A FEW OF THE
THUNDERSTORMS WILL BECOME SEVERE AND WILL PRODUCE PENNY SIZE HAIL OR
LARGER...AND WIND GUSTS IN EXCESS OF 60 MPH. STORM MOVEMENT WILL
BE SOUTHEAST AROUND 20 MPH.

PLEASE REMEMBER THAT ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN
BE DEADLY. WHEN THUNDERSTORMS APPROACH YOUR AREA...MOVE INDOORS TO
A PLACE OF SAFETY. YOUR NATIONAL WEATHER SERVICE CARES ABOUT YOU
AND YOUR SAFETY. PLEASE ALSO MOVE CHILDREN AND PETS INDOORS...IF
POSSIBLE...TO A PLACE OF SAFETY DURING THUNDERSTORMS. WHEN
THUNDER ROARS...MOVE INDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

PLEASE SEND OR CALL IN ANY WEATHER REPORTS TO YOUR NATIONAL WEATHER
SERVICE. WE APPRECIATE ANY WEATHER REPORTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Special weather statement, Jun 20, 1:57 PM MDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
157 PM MDT FRI JUN 20 2008

WYZ066-067-069-202100-
LARAMIE RANGE-PLATTE-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY...CHEYENNE
157 PM MDT FRI JUN 20 2008

A FEW THUNDERSTORMS ARE MOVING SOUTHEAST AT ABOUT 15 MILES AN HOUR
ALONG THE LARAMIE RANGE. THE STRONGEST STORMS WERE LOCATED OVER
WESTERN LARAMIE COUNTY ABOUT 9 MILES WEST OF CHEYENNE...WITH
ANOTHER STRONG STORM LOCATED ABOUT 19 MILES WEST OF CHUGWATER.
THESE STORMS WILL LIKELY PRODUCE BRIEF HEAVY RAIN AS WELL AS
LIGHTNING AND SMALL HAIL.
Special weather statement, Jun 20, 3:38 PM MDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT FRI JUN 20 2008

WYZ069-070-202245-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...CHEYENNE...PINE BLUFFS
338 PM MDT FRI JUN 20 2008

STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT ABOUT 20 MILES AN HOUR
ACROSS MUCH OF CENTRAL AND EASTERN LARAMIE COUNTY THROUGH 4 PM.
THE STRONGEST STORMS SHOULD PASS ACROSS INTERSTATE 80 BETWEEN
CHEYENNE AND BURNS BY 4 PM. HEAVY RAIN...WIND GUSTS AROUND 40 MPH
AND SMALL HAIL ARE LIKELY WITH THESE STORMS.
Local storm report, Jun 20, 3:58 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             10 NNE CHEYENNE         41.28N 104.72W
06/20/2008  E0.88 INCH       LARAMIE            WY   LAW ENFORCEMENT

            US 85 AND COUNTY RD 222

0337 PM     HAIL             5 NNE CHEYENNE          41.21N 104.76W
06/20/2008  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            PEA TO MARBLE HAIL AND GUSTS OF 40-45 MPH

&&
Special weather statement, Jun 20, 5:00 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT FRI JUN 20 2008

NEZ054-210030-
KIMBALL-
INCLUDING THE CITY OF...KIMBALL
500 PM MDT FRI JUN 20 2008

...THUNDERSTORMS MOVING ACROSS KIMBALL COUNTY...

AT 455 PM...A BAND OF MODERATE TO STRONG THUNDERSTORMS WAS MOVING
ACROSS THE CENTRAL PART OF KIMBALL COUNTY.  THE STRONGEST STORM WAS
LOCATED 10 MILES NORTH OF KIMBALL...AND WAS MOVING EAST AT 20 MPH.
ANOTHER STORM WAS LOCATED ABOUT 10 TO 15 MILES SOUTHWEST OF KIMBALL
MOVING SOUTHEAST AT 20 MPH.

BRIEF HEAVY RAIN AND SMALL HAIL WILL BE LIKELY WITH THESE STORMS
THROUGH 630 PM.  IF THREATENING WEATHER APPROACHES...GO INDOORS AND
WAIT FOR THE STORM TO PASS ON BY.
Local storm report, Jun 20, 6:04 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HARRISON                42.69N 103.88W
06/20/2008  E1.00 INCH       SIOUX              NE   TRAINED SPOTTER

            FEW HAILSTONES TO 1 INCH

&&
Special weather statement, Jun 20, 6:15 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
615 PM MDT FRI JUN 20 2008

NEZ021-210100-
MORRILL-
INCLUDING THE CITIES OF...BRIDGEPORT...BAYARD
615 PM MDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WAS MOVING SOUTHEAST ACROSS CENTRAL MORRILL
COUNTY...

AT 610 PM...RADAR SHOWED A STRONG STORM ABOUT 5 MILES NORTHEAST OF
BRIDGEPORT.  THIS STORM WAS MOVING SOUTHEAST AT 20 MPH...AND WILL BE
MOVING JUST WEST OF THE CITY OF BROADWATER THROUGH 7 PM.  BRIEF
HEAVY RAIN AND PEA SIZE HAIL WILL BE LIKELY WITH THIS STORM.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:50 PM MDTSevere Thunderstorm WarningCYSMorrill40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.